

# ASPECT project Kick-off meeting Agenda | Meeting useful information

1<sup>st</sup> – 3<sup>rd</sup> February 2023 | MetOffice premises & online

Barcelona Supercomputing Center MetOffice







#### **About ASPECT**

ASPECT aims for the setup and demonstration of a seamless climate information (SCI) system with a time horizon up to 30yr, accompanied by underpinning research and utilisation of climate information for sectoral applications ('middle- ground level'1). The goal is to improve existing climate prediction systems and merge their outputs across timescales together with climate projections to unify a SCI as a standard for sectoral decision-making. The focus will be on European climate information but we will also look more widely where there is a policy interest (e.g., disaster preparedness) and in regions of European interest. We will maintain a strong link into an exploit learning from the WCRP lighthouse activities on explaining and predicting earth system change.

To provide a bandwidth diversity of information the SCI system will be based on multi-model climate forecasts, and will build on learning from projects such as EUCP. It will align with new activities on Digital Twins within Europe, including DestinE. The SCI will combine physical science aspects with those from other disciplines to ensure the information is robust, reliable and relevant for a range of user driven decision cases.

The information package will incorporate baseline forecasts and projections (plus uncertainty), but also new frontiers will be explored (e.g., extremes which are of socioeconomic high-level interest). To be successful the research will encompass: Understanding and attribution of various processes along the timescales (such as exploring signal-to-noise ratio) and their impact on predictability, new ways of initialisation of the prediction systems, merging predictions with projections, provision of regional SCI for Europe by downscaling (statistical methods, AI) and HighRes models (including convection-permitting models) and innovative post-processing method enhancing the skill and robustness of the climate forecasts.

In case you would like to get in touch with the project team, please contact us via hello.aspect@bsc.es.





	DAY 1 $\mid$ 1st February 2023 Please be advised that the time of the meeting is indicated in UK time (GMT)	Meeting rooms	Link to join the session online   Meeting ID   Passcode
12:30 - 13:30	Lunch (buffet) and registration		
13:30 - 14:20	Welcoming speech and housekeeping   MetOffice  Jason Lowe, Jim Gray (MetOffice Associate Director of Programme), Paula Newton   5 mins  Welcome, ASPECT overview and governance  Albert Soret (BSC), Marta Terrado (BSC) and Jason Lowe (MetOffice)   25 mins including		
14:20 - 14:50	Introduction of the partners involved in the project   20 mins  Moderator: Jason Lowe (MetOffice)  Coffee break and ice-breaker activity   20 mins   10 mins comfort break		
14:50 - 16:40	Brief introduction to WPs 1 -6   15 mins per WP (including questions) 16:20 - 16:35 Comfort break Brief introduction to WP 7   5 mins  Moderator: Albert Soret (BSC)		Click here to join the session Meeting ID: 349 899 751 278 Passcode: 3TbWSF
16:40 - 18:00	Interactions and synergies with other projects Climateurope2 project, Angel Muñoz   15 mins CGFI project, Nicola Ranger, Hannah Bloomfield (online)   15 mins ECB, Andrej Ceglar (online)   15 mins Impetus4Change project, Stefan Sobolowski (online)   15 mins		
18:30 - 20:00	Discussion  Moderator: Dan Bernie (MetOffice)  Working dinner at the MetOffice premises (buffet)		





	DAY 2   2 <sup>nd</sup> February 2023  Please be advised that the time of the meeting is indicated in UK time (GMT)	Meeting rooms	Link to join the session online
8:30 – 9:00	Coffee and tea available for participants prior to the meeting		
9:00 - 10:00	Understanding users' contexts   60 mins (15 mins per user and 15 mins discussion)  Codorniu, ClearGlass, Pensions sector, Regions of the climate adaptation missions:  - Description of the organization  - Challenges that climate change imply for their activities  - Current tools to deal with climate adaptation.  - User needs and expectations from ASPECT project  Moderator: Albert Soret (BSC)		Click here to join the session Meeting ID: 399 067 497 625 Passcode: eJKURq
10:00 - 11:30	1st session: Best current climate information sources based on S2D data (WP1, WP2, WP3, WP6)   60 mins  ASPECT's early guidance on the best current information sources of climate information based on S2D data, considering different variables, time scales, skill, etc. This will include an overview of the plans of technical WPs, describing where the capabilities can be improved with the project's developments. Discussion on the critical technical decision points in regards to the timing of information delivery to users.  Moderator: Antje Weisheimer (Oxford University)  2nd session: Stakeholder relevance of S2D data (WP4, WP5)  30 mins  Based on users' contexts and best current climate information sources, discuss project plans for the next interaction with users and how user requirements are planned to be considered.  Moderator: Dan Bernie (MetOffice)		
11:30 - 12:00	Coffee break. Group photo.		,
12:00 - 13:30	Breakout groups session   90 mins  Overview of the activities and outputs, activities for the first six months of the project, connection to other WPs, critical risks, early milestones and deliverables.	Session 1: Session 2:	Session 1: Stay connected to the main link (above)  Session 2: click here Meeting ID: 370 796 099 852





	Three parallel sessions:		Passcode: csBWnN
	<ol> <li>Production of integrations (Francisco Doblas-Reyes (BSC) and Panos Athanasiadis (CMCC))</li> <li>Downscaling and seamless forecasting/time merging (Ralf Döscher (SMHI) and Jason Lowe (MetOffice))</li> <li>Users and applications (Marta Terrado (BSC) and Suraje Dessai (University of Leeds)</li> </ol>	Session 3:	Session 3: <u>click here</u> Meeting ID: 355 108 595 192 Passcode: mvtXgF
13:30 - 14:30	Lunch at Met Office premises (buffet)		
14:30 - 15:15	Report back from the breakout groups   45 mins		
	Moderator: Wolfgang Müller (MPG   MPI-M)		
15:15 - 16:00	Identifying risks within the project. Collaborative session   45 mins		
	Moderator: Marta Terrado (BSC)		Click here to join the session Meeting ID: 399 067 497 625 Passcode: eJKURq
16:00 - 16:15	Coffee break		
16:15 - 17:15	Interactive session in three separate groups and for online participants   60 mins		Tusseduc. esitoriq
	Moderators: TBC		
19:00	Working dinner at Cosy Club, 1 Southernhay Gardens, Exeter, EX1 1SG		
	More details here: https://cosyclub.co.uk/location/exeter/		





F	DAY 3   3 <sup>rd</sup> February 2023 Please be advised that the time of the meeting is indicated in UK time (GMT)	Meeting rooms	Link to join the session online
8:30 - 9:00	Coffee and tea available for participants prior to the meeting		
9:00 - 10:00	Communication and dissemination aspects of the project   60 mins  Andria Nicodemou (BSC), Rose Willoughby (MetOffice), Mauro Buonocore (CMCC)		Click here to join the session Meeting ID: 314 095 169 709 Passcode: hss7gP
10:00 - 10:50	Project management and reporting A presentation and Q&A session given by the EC Project Officer, <i>Richard Tavares (CINEA)</i>   30 mins Introduction to the reporting and internal communication aspects, <i>Dorota Jouet (BSC)</i>   20 mins		
10:50 - 11:15	Coffee break   25 mins		
11:15 - 11:45	Actions for the next six months: meetings, milestones, deliverables   30 mins  Albert Soret (BSC)		
11:45 - 12:45	Working groups per WPs   60 mins	WP1:	WP1: <u>click here</u> Meeting ID: 395 871 193 811 Passcode: Sb4zws
		WP2:	WP2: <u>click here</u> Meeting ID: 325 914 090 526 Passcode: 3vMwtP
		WP3:	WP3: <u>click here</u> Meeting ID: 352 073 322 214 Passcode: 4S8A2Q
		WP4:	WP4: <u>click here</u> Meeting ID: 355 337 039 519 Passcode: xLKAbn
		WP5:	WP5: <u>click here</u> Meeting ID: 334 787 666 255 Passcode: 8q9rkM
		WP6:	WP6: click here Meeting ID: 311 341 871 193 Passcode: 9jJYXx





		WP7:	WP7: Stay connected to the main link
12:45 - 13:00	Closing remarks   15 mins  Albert Soret, Jason Lowe		Click here to join the session Meeting ID: 314 095 169 709 Passcode: hss7gP
13:00 - 13:30	Lunch (buffet)		





#### Venue

The kick-off meeting will be taking place at the MetOffice premises:

MetOffice Fitzroy Rd, Exeter EX1 3PB United Kingdom

Please visit the MetOffice webpage to find out more on how to access the venue: https://www.metoffice.gov.uk/about-us/contact/in-exeter

## Access to the building

In order to enter the MetOffice premises you will be asked to present your ID card/driving licence or a passport in the registration desk. You will be given a badge upon registration that will allow you to go in and out of the building and also to access various spaces of the building.

In case you need a parking space at the MetOffice premises, please contact us via <a href="hello.aspect@bsc.es">hello.aspect@bsc.es</a> and please include your car registration number details.

### Wi-Fi credentials

The Wi-Fi credentials will be given to each participants upon registration.

#### Food

MetOffice will bear the costs for coffee and lunch breaks and buffet dinner at MetOffice (as listed in the agenda) for each of the attendees. Therefore, attendees agree to renounce the corresponding per diem expenses.

ASPECT dinner will be organised on Thursday 2<sup>nd</sup> of February at Cosy Club, 1 Southernhay Gardens, Exeter, EX1 1SG. Please see more information here: https://cosyclub.co.uk/location/exeter/

#### Taxi

Taxi recommended by the MetOffice: TBC (a list will be provided with the final version of the agenda)

On Friday morning, the 3<sup>rd</sup> of February, we will be collecting information on who will need to get a taxi on Friday afternoon. We plan to book it in advance for all the participants who may need it.





## **On-line Participation**

We will try to give online participants as interactive participation during the kick-off meeting as possible.

Please note that the icebreaker and other collaborative sessions are also foreseen for the online participants. The details to connect to each session can be found directly in the agenda.

For each session, there will be a person who will be facilitating interactions between online and inperson participants.

## Recording

Please be advised that the sessions will be recorded for project internal purposes and made available in the ASPECT wiki.

#### Fire alarm

There is a regular fire alarm testing at MetOffice premises on Thursdays at 3:00 pm (it will occur during one of the sessions).

## Registration form

All registrations (online and in-person) for the ASPECT kick-off meeting must be submitted through the online registration form available here: <a href="https://bsc3.typeform.com/to/o9e3l4eY">https://bsc3.typeform.com/to/o9e3l4eY</a> In-person registration is now CLOSED.

## Industrial Action on National Rail Services during the event

ASPECT coordination team is aware about the strike action that has been announced for the following dates:

Wednesday 1 February 2023 - action by both the ASLEF and RMT unions. Friday 3 February 2023 - action by both the ASLEF and RMT unions.

We are in touch with those whose travel may be affected, and we searched for alternative connection. Please contact us through hello.aspect@bsc.es in case you need any support to reach the MetOffice premises due to the strike action foreseen.

More details can be found here:

https://www.nationalrail.co.uk/service\_disruptions/industrialaction.aspx#IA\_FEB

https://www.bbc.co.uk/news/business-64303591